Florida, 2003

Wildfire in Florida, January 9, 2003

January 9, 2003 · NWS JAX · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 9, 2:40 PM EST, 35 minutes earlier.

Area forecast discussion, Jan 9, 2:40 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EST THU JAN 9 2003

CURRENTLY...NEARLY ZONAL FLOW IN THE UPPER LEVELS CONTINUES WITH
MINOR PERTURBATIONS. VERY WK RIDGE OVER THE W GOMEX WITH A BIT OF
UPPER LEVEL MOISTURE SPILLING OVER THE TOP. AT THE SFC...COLD FRONT
EXTENDS FROM OH VALLEY TO TX. CLOUD COVER EXTENDS AHEAD OF THIS
FEATURE...BUT IS FAIRLY LIMITED.

PUBLIC...VERY WK UPPER SUPPORT FOR NEXT FRONT...WHICH SHOULD PUSH
THRU THE AREA DURING FRI AFTN. CURRENT FCST PACKAGE OF 20-30% POPS
STILL LOOKS GOOD...AS PRECIP SHOULD MAINLY BE IN THE FORM OF A
NARROW...POSSIBLY BROKEN...LINE OF SHOWERS JUST AHEAD OF THE FRONTAL
SURFACE. LEFT MUCH OF THE FCST UNCHANGED AS THERE IS FAIRLY GOOD
CONTINUITY BETWEEN MODEL RUNS...AS WELL AS AGREEMENT BETWEEN MODELS.
TIMING IS A BIT DIFFERENT WITH THE FRONT...BUT NOT BY A LARGE
AMOUNT. NEXT SHOT AT FREEZING TEMPS SHOULD BE SAT MORNING...WITH THE
ENTIRE WEEKEND COOLER THAN NORMAL.

EXTENDED...MODELS STILL DEVELOPING WK S STREAM SYSTEM OVER THE GOMEX
AND MOVING ACROSS THE FL PENINSULA S OF OUR AREA. WILL KEEP MINIMAL
POPS IN THE S FOR MAINLY OVERRUNNING TYPE PRECIP. LITTLE ADDITIONAL
CHANGE REQUIRED OTHER THAN A FEW TEMP TWEAKS.

MARINE...RECENT OBS ALONG THE COAST OUT TO BUOY 41012 REPORT WSW
WINDS 10-16KTS WITH GUSTS AROUND 20KTS. SEAS 4-6 FT. DESPITE THE
DECRS TO SCEC CONDITIONS THIS AFTN...WILL CONTINUE WITH SCA
HEADLINES IN THE OFFSHORE WATERS AS PGRAD TIGHTENS TONIGHT AHEAD OF
APPROACHING COLD FRONT...AND WE GET A BIT OF A NOCTURNAL SURGE
OFFSHORE. SCA CONDITIONS CONTINUE FRI FOLLOWING FROPA...THEN
WINDS/SEAS DECRS/SUBSIDE INTO THE WEEKEND THROUGH EARLY NEXT WEEK AS
HIGH PRESSURE BUILDS N & W OF THE WATERS.

FIRE WX...NO HEADLINES THRU FRI.

FCSTID =   31
AMG   52  63  30  52 /  20  20   0   0
SSI   56  66  35  54 /  10  30   0   0
JAX   51  67  37  55 /  10  30   0   0
SGJ   55  70  42  57 /  10  30  10   0
GNV   50  71  37  57 /  10  30  10   0
OCF   51  71  40  60 /  10  30  10   0

.JAX...
FL...SCA FERNANDINA BCH TO FLAGLER BCH 20 TO 60 NM OFFSHORE.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BCH 20 TO 60 NM OFFSHORE.

CARROLL/BROYLES/PETERSON
Hazardous weather outlook, Jan 9, 11:00 AM EST, 4 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-092300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EST THU JAN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FREEZING MORNING LOW TEMPERATURES ARE POSSIBLE ACROSS PORTIONS OF THE
FORECAST AREA SUNDAY THROUGH WEDNESDAY. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

BROYLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Putnam

When
January 9, 3:15 PM EST to 5:00 PM EST
Where
Putnam County, Lake Como
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
29.609, -81.744 (the zone’s center; the record gives no point)

Coals dumped from a burn barrel ignited a fire which was exacerbated by high winds and dry conditions. Fire endangered three homes in Lake Crescent Estates and caused the closure of Highway 17. One Crescent Lakes Estates resident was treated at an area hospital for smoke inhalation. Fire was declared a five alarm fire with mutual aid requested from several neighboring fire departments, and burned approximately thirty acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339022.